Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 657, NWS Norman, OK

July 13, 2003Blaine County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 13, 2003, 3:13 AM CDT for Blaine County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 3:13 AM CDT (08:13 UTC)
Expired
Jul 13, 2003, 4:00 AM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Blaine County, OK

The radar

The Vance AFB radar (KVNX), 93 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 11:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3350 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.6
Supercell composite
33.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WUUS54 KOUN 130813
SVROKC
OKC011-130900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
313 AM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAINE COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 400 AM CDT

* AT 313 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  CANTON...MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE CANTON LAKE...CANTON...EAGLE
  CITY...GREENFIELD...LONGDALE AND WATONGA

HAIL UP TO 1.5 INCHES IN DIAMETER IS LIKELY.

LAT...LON 3615 9841 3616 9864 3558 9863 3574 9832

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:20 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 12, 9:20 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
920 PM CDT SAT JUL 12 2003

POPS WILL BE REMOVED FROM SOUTH CENTRAL AND SOUTHEAST COUNTIES FOR
THE NIGHT AND TRIMMED BACK IN PARTS OF CENTRAL OKLAHOMA. WITH NO
ON-GOING SHOWERS OR STORMS, HOPES FOR ANYTHING BEFORE MIDNIGHT
ARE BLEAK. AFTER MIDNIGHT THE LOW LEVEL JET IS EXPECTED TO SET UP
FROM THE CENTRAL TX PANHANDLE INTO NORTHERN OK/SOUTHERN KS. THIS MAY
BE COINCIDENT WITH THE MAIN PART OF A MODEST MID-LEVEL WAVE MOVING
SOUTHEAST OUT OF NORTHWEST KS THIS EVENING. WITH A NEARLY STATIONARY
SURFACE BOUNDARY FROM EL RENO TO STILLWATER, NORTH CENTRAL OK
APPEARS TO BE THE BEST PLACE FOR RAIN TONIGHT. EVEN SO, POPS WILL
REMAIN IN THE CHANCE CATEGORY.

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jul 12, 12:00 PM CDT, 15 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND NORTHERN AND SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTH OF A LINE FROM ERICK... TO
WEATHERFORD... TO EL RENO... TO SULPHUR AND WILLIS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON INTO THE OVERNIGHT HOURS.

DISCUSSION...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP
ALONG A SURFACE COLD FRONT...WHICH IS EXPECTED TO BE LOCATED
NEAR THE I-40 CORRIDOR LATE THIS AFTERNOON.  STRONG HEATING
WILL RESULT IN A MODERATE INSTABILITY...THEREFORE IF STORMS CAN
DEVELOP A FEW MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE
MAIN THREATS.  AN OUTFLOW BOUNDARY ASSOCIATED WITH THUNDERSTORMS
ACROSS EASTERN OKLAHOMA MAY ALSO PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT ACROSS SOUTHEASTERN SECTIONS THIS AFTERNOON.
THE BEST COMBINATION OF INSTABILITY AND DEEP LAYER WIND SHEAR BY
LATE THIS AFTERNOON IS EXPECTED TO EXIST ALONG AND NORTH OF THE
SURFACE FRONT.  GIVEN THE DEGREE OF INSTABILITY AND SUFFICIENT
SHEAR... THE DEVELOPMENT OF A FEW SUPERCELLS IS POSSIBLE... AND AN
ENHANCED THREAT OF VERY LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY
ANY SUCH STORMS THAT ARE ABLE TO FORM.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS OKLAHOMA AND NORTH
TEXAS ON SUNDAY AS REMNANTS OF THE WEAKENING FRONTAL BOUNDARY AND
RESIDUAL THUNDERSTORM OUTFLOW BOUNDARIES REMAIN ACROSS THE AREA.
CONTINUED NORTHWESTERLY FLOW ALOFT MAY ALSO ALLOW ADDITIONAL STORMS
THAT DEVELOP ON THE HIGH PLAINS SUNDAY AFTERNOON TO MOVE SOUTHEAST
INTO THE SOUTHERN PLAINS. A FEW OF THESE STORMS MAY REACH SEVERE
LEVELS. HOWEVER... THE PROBABILITY OF ORGANIZED SEVERE WEATHER ON
SUNDAY APPEARS LOW AT THIS TIME.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY JULY 13TH.

In the hours before

Special weather statement, Jul 13, 1:12 AM CDT, 2 hours 1 minute before
OKZ017-130630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
112 AM CDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF CANTON AT 112 AM
CDT...MOVING SOUTH AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, Jul 13, 1:13 AM CDT, 2 hours before
OKZ034-130630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
113 AM CDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED OVER BECKHAM COUNTY AT 113 AM
CDT...MOVING SOUTH AT 20 MPH.

PEOPLE IN GREER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Special weather statement, Jul 13, 2:09 AM CDT, 1 hour 4 minutes before
OKZ011-130730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
209 AM CDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF ORIENTA AT 209 AM
CDT...MOVING SOUTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, Jul 13, 2:29 AM CDT, 44 minutes before
OKZ016-130745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
229 AM CDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER THOMAS AT 229 AM CDT...MOVING
SOUTH AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, Jul 13, 2:39 AM CDT, 34 minutes before
OKZ005-006-130800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
239 AM CDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER DACOMA AT 239 AM CDT...MOVING
SOUTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, Jul 13, 2:57 AM CDT, 16 minutes before
OKZ035-130815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
257 AM CDT SUN JUL 13 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED OVER CADDO COUNTY AT 257 AM CDT...
MOVING SOUTHWEST AT 20 MPH.

PEOPLE IN KIOWA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:22 AM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills38 min
Jul 13, 12:53 AM CDTSevere Thunderstorm WarningOUNBeckham37 min
Jul 13, 1:23 AM CDTSevere Thunderstorm WarningOUNGreer52 min
Jul 13, 1:28 AM CDTSevere Thunderstorm WarningOUNBeckham32 min
Jul 13, 1:58 AM CDTSevere Thunderstorm WarningOUNBlaine47 min
Jul 13, 2:00 AM CDTSevere Thunderstorm WarningOUNCaddo45 min
Jul 13, 2:19 AM CDTSevere Thunderstorm WarningOUNMajor41 min
Jul 13, 2:43 AM CDTSevere Thunderstorm WarningOUNCaddo47 min
Jul 13, 2:49 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods41 min
Jul 13, 2:51 AM CDTSevere Thunderstorm WarningOUNCuster39 min
Jul 13, 3:18 AM CDTSevere Thunderstorm WarningOUNKiowa42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.